|LETTER TO THE EDITOR
|Year : 2019 | Volume
| Issue : 4 | Page : 233-234
Tramadol-induced seizure: A unique entity
Gaurav Kumar Mittal, John Jacob Mathew, Shilpa Sekhar, Harleen Kaur
Department of Neurology, St. Stephen's Hospital, Delhi, India
|Date of Submission||04-Oct-2019|
|Date of Acceptance||06-Oct-2019|
|Date of Web Publication||06-Nov-2019|
Dr. Gaurav Kumar Mittal
Department of Neurology, St. Stephenfs Hospital, Tis Hazari, Delhi - 110 054
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Mittal GK, Mathew JJ, Sekhar S, Kaur H. Tramadol-induced seizure: A unique entity. Indian J Med Spec 2019;10:233-4
The use of tramadol as an effective analgesic is ever increasing. Common side effects of tramadol are nausea, vomiting, and sedation, whereas uncommon side effects are seizures and serotonin syndrome. A 40-year-old male, soon after receiving intravenous (IV) tramadol for acute migraine attack, had first episode of generalized tonic-clonic seizure (GTCS). This case highlights the rare occurrence of tramadol-induced seizure (TIS).
Forty years married male with no known comorbidities, presented to the emergency room with a single episode of GTCS lasting about 2 min, and regaining sensorium after 5 min. The patient's wife revealed that patient had long (18 years) duration history of intermittent throbbing headache, which would last for 5–10 h with accompanying nausea and photophonophobia. For the past 8 months, these episodes would only respond to IV 100 mg tramadol. For initial 7 months, the need for injection tramadol was about five per month. One month before presentation, the frequency of injection tramadol increased to around fifteen. On the day of presentation, patient received four doses (each dose of 100 mg IV tramadol) with gap of 4 h in between the doses by his wife at home due to severe headache. The last dose of IV tramadol was administered about 5 min before GTCS.
At admission, patient's vitals, systemic, and detailed neurological examination were normal. Routine blood tests, chest roentgenogram, and contrast-enhanced magnetic resonance imaging of the brain were normal [Figure 1]. Electroencephalography showed left temporal slowing [Figure 2]. Lumbar puncture study was refused by the patient.
|Figure 1: Magnetic resonance imaging of the brain showing normal findings in (a) contrast enhanced T1 axial image, and (b) fluid-attenuated inversion recovery axial image|
Click here to view
The patient was immediately given injection lorazepam (4 mg) and levetiracetam (1000 mg) followed by a continuation dose. The patient was discharged on the 3rd day in stable condition. After 3 months of follow-up, patient is doing absolutely fine and is not on any antiepileptic medication.
| Discussion|| |
Tramadol inhibits noradrenaline and serotonin uptake, thereby causing seizures. IV preparations of tramadol have a high tendency to cause mostly generalized and rarely focal seizures. Toxic and high therapeutic range doses of tramadol have been known to cause seizure. Our patient received high therapeutic dose of IV tramadol (400 mg in 24 h), after which he had GTCS. The study by Talaie et al. has clearly highlighted that seizure occurrence with tramadol is dose-independent. Our patient was taking IV tramadol for long duration of about 8 months. Our case highlights few relevant points: (a) Mostly, IV preparation of tramadol and prolonged use has higher propensity for causing seizures, (b) TIS can occur in the absence of predisposing factors, (c) TIS are short-lasting, mostly generalized and self-limiting. Of the four cases already reported from India, two cases had focal epilepsy and rest two had generalized seizures,,, [Table 1]. Mostly, the seizures occur within few minutes after tramadol administration, as in our case seizure happened within 5 min of IV tramadol administration. This is the first case of TIS in a patient who received IV tramadol at home, for acute migraine attack from India.
|Table 1: Summary of the clinical features of the case reports of tramadol induced seizure|
Click here to view
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Talaie H, Panahandeh R, Fayaznouri M, Asadi Z, Abdollahi M. Dose-independent occurrence of seizure with tramadol. J Med Toxicol 2009;5:63-7.
Bezawada S, Anuradha HV, Shivamurthy MC. Tramadol Induced partial seizure: A rare adverse drug reaction – Case report. World J Pharm Pharm Sci 2017;6:1271-5.
Raiger LK, Naithani U, Bhatia S, Chauhan SS. Seizures after intravenous tramadol given as premedication. Indian J Anaesth 2012;56:55-7.
] [Full text]
Nebhinani N, Singh SM, Gupta G. A patient with tramadol dependence and predictable provoked epileptic seizures. Indian J Psychiatry 2013;55:293-4.
] [Full text]
Arpitha KS, Lakshminarayan K. Intravenous tramadol induced simple partial seizures. Medpulse Int J Pharmacol 2019;9.
[Figure 1], [Figure 2]